The US Food and Drug Administration issued a warning to healthcare professionals and the public underlining the appropriate storage, use, application and disposal of fentanyl patches, including Duragesic (Janssen Pharmaceutical Inc) and generic patches, to prevent life-threatening harm from accidental exposure to fentanyl, particularly by children. The toxicology of Fentanyl is such that there is a very narrow range of therapeutic safety for this drug. Accidental overdose has become increasingly common. Adverse drug effects have been noted with increasing frequency in both in- and outpatient settings.
The warning comes after FDA evaluated a series of 26 cases of pediatric accidental exposures to fentanyl patches reported over the past 15 years, the agency notes in a statement issued April 18. Of these, 10 cases resulted in death and 12 in hospitalization. Sixteen cases occurred in children 2 years of age or younger.
"Young children are at particular risk of accidental exposure to fentanyl patches," the FDA statement notes. "Their mobility and curiosity provide opportunities for them to find lost patches, take improperly discarded patches from the trash, or find improperly stored patches, all of which may result in patches being placed in their mouths or sticking to their skin."
Risk for exposure can also arise from young children being held by someone wearing a partially detached patch, the statement notes. Even used patches contain a "considerable" amount of fentanyl, the agency points out. Fentanyl is a Schedule II opioid agonist, indicating a high potential for abuse, subsequent respiratory depression from overdose, and possibility for criminal diversion.
"The FDA previously alerted the public to the appropriate use and disposal of fentanyl patches in 2005 and 2006, following the receipt of reports of death and life-threatening adverse events related to fentanyl overdose," the statement notes Those adverse events occurred when the fentanyl patch was used to treat pain in patients who were not tolerant to opioids and when opioid-tolerant patients applied more patches than prescribed, changed the patch too frequently or exposed the patch to a heat source, the new statement notes.
In 2011, proper disposal of fentanyl patches was highlighted again as part of a broader public awareness campaign on the proper disposal of fentanyl patches. "FDA recommends that the adhesive side of the patch should be folded together and then the patch should be flushed down the toilet," the new statement notes.
Healthcare professionals are urged to educate their patients and caregivers about the appropriate use and disposal of fentanyl patches, and patients are encouraged to review the fentanyl patch product label for full information.
Any cases of accidental exposure should be reported to the FDA's MedWatch Safety Information and Adverse Event Reporting program, they note. Reports can be made using one of these channels:
Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178.
"FDA continues to seek ways to minimize the risk of accidental exposure to fentanyl patches by working with our federal partners, manufacturers, and stakeholders to develop novel approaches to encourage appropriate use and disposal of fentanyl patches," the statement concludes.